Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 20, 2003, 3:09 PM PDT for San Diego County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2003, 3:09 PM PDT (22:09 UTC)
- Expired
- Aug 20, 2003, 4:00 PM PDT
- In force
- 51 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 202209 SVRSGX CAC073-202300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 306 PM PDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 400 PM PDT * AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF JULIAN...OR ABOUT 15 MILES WEST OF OCOTILLO WELLS...MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 10 MILES SOUTH OF BORREGO SPRINGS AT 330 PM PDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL...POSSIBLY EXCEEDING ONE INCH IN DIAMETER. WIND GUSTS OF GREATER THAN 55 MPH WILL BE POSSIBLE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. $$ LAT...LON 3324 11677 3259 11643 3263 11609 3334 11637
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM PDT, 39 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM PDT, 39 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT WED AUG 20 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING...AND DECREASE OVER THE WEEKEND. OTHERWISE...SKIES WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY LOW CLOUDS AT THE COAST. TEMPERATURES WILL BE SEASONAL WITH SOME DECREASE IN HUMIDITY OVER THE WEEKEND. THE CHANCE OF MOUNTAIN THUNDERSTORMS WILL CONTINUE NEXT WEEK. .DISCUSSION...CONVECTION STARTED UP IN THE LATE MORNING AS EXPECTED AND FLOODING TSTORMS ARE ALL OVER THE MTNS AND DESERTS. WARNINGS AND WATCHES WILL DETAIL THOSE AREAS. A VERY MOIST AND UNSTABLE ENVIRONMENT WILL KEEP SOME TSTORMS GOING INTO THIS EVE. THE TSTORMS SHOULD END OVERNIGHT AS THE DYNAMICS MOVE OUT AND THE SUN GOES DOWN. MOISTURE DECREASES SLOWLY THU THROUGH FRI SO TSTORMS WILL NOT BE SO WIDESPREAD...BUT STILL POSSIBLE IN MTNS AND ADJACENT DESERTS. COASTAL CLOUDS WILL BE MINIMAL AT BEST...BUT THE CLOUD DECK IS NOT DISRUPTED YET BY THESE OTHER FORCES...SO WILL KEEP THEM IN THE COASTAL AREAS. THE MOISTURE REACHES ITS MINIMUM OVER THE WEEKEND AS THE UPPER HIGH MOVES EASTWARD AND FLOW TURNS SOUTHWEST. THEN INCREASES AGAIN MON AND BEYOND AS THE UPPER HIGH BUILDS WESTWARD AGAIN. SOME MENTION OF MTN TSTORMS WILL BE IN THE EXTENDED FORECAST. TEMPS WILL NOT CHANGE MUCH. SAN...FLASH FLOOD WATCH AND WARNING...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 20, 6:00 AM PDT, 9 hours 9 minutes before
FLUS46 KSGX 181011 HWOSGX CAZ042-043-048-050-055>058-060>062-211300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:27 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 20, 1:04 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 86 min |
| Aug 20, 2:30 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino, San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.